Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 22, 2003, 1:34 AM CST for Baldwin County, Alabama; Escambia County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 1:34 AM CST (07:34 UTC)
- Expired
- Feb 22, 2003, 2:00 AM CST
- In force
- 26 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Baldwin County, AL, Escambia County, FL
The radar
The Mobile radar (KMOB), 70 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 8:15 PM CST | Tornado Watch | SPC | 6 hr |
| Feb 22, 12:35 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 199 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 440 m²/s²
- 0-3 km storm-relative helicity
- 510 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
108 WUUS54 KMOB 220734 SVRMOB ALC003-FLC033-220800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 134 AM CST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWEST ALABAMA ESCAMBIA COUNTY IN NORTHWEST FLORIDA * UNTIL 200 AM CST * AT 134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF GATESWOOD...MOVING NORTHEAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WALNUT HILL BY 145 AM CST OAK GROVE...BRATT BY 150 AM CST STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3066 8763 3062 8759 3095 8727 3101 8747
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 8:35 PM CST, 4 hours 59 minutes earlier.
Area forecast discussion, Feb 21, 8:35 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
835 PM CST FRI FEB 21 2003
WILL MAKE ANOTHER QUICK UPDATE TO ZONES TO HEADLINE TORNADO WATCH
NUMBER 13...WHICH WILL BE IN EFFECT FOR THE ENTIRE CWFA UNTIL 08Z
(200 AM) SATURDAY MORNING. AS MENTIONED A LITTLE EARLIER...LOOK FOR
ISOLATED THUNDERSTORM ACTIVITY OVER THE REGION DURING THE NEXT HOUR
OR TWO...WITH SOME SVR STORMS POSSIBLE. BEST POTENTIAL FOR BRIEF
SVR WEATHER OVER THE NEXT COUPLE OF HOURS WILL BE OVER THE WESTERN
FLORIDA PANHANDLE AND SOUTH CENTRAL ALABAMA...ALONG AND EAST OF
I-65. AS WE APPROACH THE MIDNIGHT HOUR...INDICATIONS ARE THAT A
SQUALL LINE WILL BE MOVING INTO THE FCST AREA FROM THE WEST. SVR
WEATHER WILL BE POSSIBLE AS THIS THIS LINE OF STORMS MOVES EAST
ACROSS THE AREA DURING THE EARLY MORNING HOURS.
12SHEPHERD
.MS...FLASH FLOOD WATCH TONIGHT MSZ067-075-076-078-079.
.AL...FLASH FLOOD WATCH TONIGHT ALZ051>055-061>064.
SMALL CRAFT ADVISORY IN EFFECT TONIGHT AND SATURDAY GMZ630-650-
670.
.FL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT AND SATURDAY GMZ655-675.Hazardous weather outlook, Feb 21, 2:25 PM CST, 11 hours 9 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-220400- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 225 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(THIS AFTERNOON AND TONIGHT) SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST ACROSS THE AREA THIS AFTERNOON. A FEW OF THESE WILL PRODUCE HEAVY RAIN AND SOME PONDING OF WATER ON AREA ROADS. AN UPPER LEVEL SYSTEM AND SURFACE LOW PRESSURE CENTER WILL MOVE NORTHEAST ACROSS MISSISSIPPI TONIGHT. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING OVER INLAND SOUTHEAST MISSISSIPPI. THE LINE OF STORMS WILL MOVE INTO SOUTHWEST ALABAMA BETWEEN 9 PM AND MIDNIGHT AND INTO THE WEST FLORIDA PANHANDLE AND ALABAMA COUNTIES TO THE NORTH BETWEEN MIDNIGHT AND 3 AM. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL AND ISOLATED TORNADOES. A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT FOR INLAND SOUTHEAST MISSISSIPPI AND THE ALABAMA COUNTIES...GENERALLY TO THE WEST OF INTERSTATE 65...INCLUDING BALDWIN COUNTY. AN ADDITIONAL 2 TO 3 INCHES OF RAIN POSSIBLE OVER THE WATCH AREA TONIGHT ON TOP OF THE 1 TO 2 INCHES THAT FELL TODAY. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) SOME SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT SUNRISE SATURDAY MORNING OVER THE FLORIDA PANHANDLE AND EXTREME SOUTH CENTRAL ALABAMA. THE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS WILL LIKELY BE REQUIRED THIS EVENING AND TONIGHT.
In the hours before
Special weather statement, Feb 22, 12:45 AM CST, 49 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1245 AM CST SAT FEB 22 2003
...TORNADO WATCH IN EFFECT THROUGH 6 AM...
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THIS MORNING
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST MISSISSIPPI...
STONE...GEORGE...GREENE...PERRY...AND WAYNE.
IN SOUTH ALABAMA...
MOBILE...BALDWIN...WASHINGTON...CHOCTAW...CLARKE...WILCOX...
MONROE...CONECUH...BUTLER...CRENSHAW...ESCAMBIA...AND
COVINGTON.
IN NORTHWEST FLORIDA...
ESCAMBIA...SANTA ROSA...AND OKALOOSA.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH DAYBREAK. THE ATMOSPHERE THIS MORNING REMAINS VERY
UNSTABLE...AND IS FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.
STAY TUNED FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 7:44 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 31 min |
| Feb 21, 7:48 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 42 min |
| Feb 21, 11:16 PM CST | Special Marine Warning | MOB | 3 hr | |
| Feb 21, 11:16 PM CST | Special Marine Warning | MOB | 3 hr | |
| Feb 21, 11:19 PM CST | Tornado Warning | MOB | Escambia | 41 min |
| Feb 21, 11:29 PM CST | Tornado Warning | MOB | Conecuh | 46 min |
| Feb 22, 1:20 AM CST | Special Marine Warning | MOB | 3 hr | |
| Feb 22, 2:10 AM CST | Special Marine Warning | MOB | 2 hr | |
| Feb 22, 2:10 AM CST | Special Marine Warning | MOB | 2 hr | |
| Feb 22, 4:28 AM CST | Special Marine Warning | MOB | 62 min | |
| Feb 22, 1:58 AM CST | Severe Thunderstorm Warning | MOB | Escambia | 32 min |
| Feb 22, 3:16 AM CST | Severe Thunderstorm Warning | MOB | Santa Rosa | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.